• Users Online: 2964
  • Print this page
  • Email this page


 
 Table of Contents    
LETTER TO EDITOR
Year : 2014  |  Volume : 58  |  Issue : 3  |  Page : 369-370  

Mishap due to error in labelling-word of caution!


Department of Anesthesiology, Goa Medical College, Bambolim, Goa, India

Date of Web Publication23-Jun-2014

Correspondence Address:
Dr. Pabitra Ghoshal
Room No. 323, GARD Hostel, Goa Medical College, Bambolim - 403 202, Goa
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5049.135102

Rights and Permissions

How to cite this article:
Juwarkar C, Ghoshal P, John A. Mishap due to error in labelling-word of caution!. Indian J Anaesth 2014;58:369-70

How to cite this URL:
Juwarkar C, Ghoshal P, John A. Mishap due to error in labelling-word of caution!. Indian J Anaesth [serial online] 2014 [cited 2020 Sep 18];58:369-70. Available from: http://www.ijaweb.org/text.asp?2014/58/3/369/135102

Sir,

We present a case of a 40-year-old male with a left staghorn calculus, posted for pyelolithotomy. The pre-anaesthetic evaluation of the patient was performed, and the patient was graded as American Society of Anaesthesiologists physical status 1. The pre-operative investigations were within normal limits.

In the operating theatre, intravenous (IV) line was secured, and monitors were attached. All vital parameters were within normal limits. Ringer's Lactate was started, and IV cannula was flushed with saline to clear the block.

Within minutes the patient started throwing jerky movements and stopped responding to oral commands. The arterial blood pressure (BP) increased to 154/92 mmHg (basal reading 126/80 mmHg) and pulse to 116/min (basal, 90/min), his respiration became shallow and the peripheral oxygen saturation dropped to 60% within 2-3 min.

In view of the patient's deteriorating condition with apnoea, bag, and mask ventilation was started with 100% oxygen. IV midazolam 1 mg and thiopentone sodium 2.5% 100 mg were administered. The airway was secured using a No. 8.5 polyvinyl chloride endotracheal tube and connected to Bains' circuit with 100% oxygen. The BP was persistently high and propofol infusion was started to maintain tube tolerance and in view of raised BP. Blood sugar and electrolytes were checked and were within normal limits. Once the patient's vitals stabilised with acceptable BP, heart rate and oxygen saturation, he was shifted to the Intensive Care Unit.

After about an hour the patient had spontaneous respiratory efforts. His propofol infusion was discontinued. After about 2 h, he opened his eyes spontaneously and was fully conscious and co-operative. After giving a T piece trial and thorough suctioning, he was extubated.

Computerised tomography scan of brain was normal. On interviewing the patient regarding his condition, he said that he suddenly started feeling paralysed and couldn't move his limbs nor could breathe, but was able to hear everybody around. He said that he felt totally helpless.

Two days later, he was reposted for surgery under general anaesthesia. The patient was very anxious and we had to counsel him. In the ward, he was premeditated with IV midazolam 2 mg and was then shifted to OT under strict monitoring. The anaesthesia and the surgery went on uneventfully. He was interviewed again post-operatively and this time he had no complaints.

An error is regarded as the failure to perform an action as intended. [1] Medication errors in anaesthesia arise from errors in prescription, dispensing or administration of medication, that result in a patient receiving an incorrect drug or drug dosage, [1] or administration through an incorrect route. Erroneous administration of drugs causes unnecessary harm to patients, and is especially relevant in anaesthesia as potent IV agents are frequently injected. [2],[3] Their effects may be of no clinical significance, result in minor morbidity requiring immediate intervention to prevent permanent injury or major morbidity as the main or contributory cause. [4] Errors can be categorised as system, equipment, and human error. The latter is associated with knowledge and experience and other contributory factors such as haste, fatigue, stress, or illness. [5]

Based on the sequence of events and patient's feedback and checking the schedule of surgeries in the same OT table, we concluded that instead of saline, the flush syringe was loaded with muscle relaxant and was wrongly labelled. We did not check the neuromuscular function with nerve stimulator, which could have confirmed the finding. In our institution, the OT technician opens the syringe packs and keeps the syringes on a side trolley. There was a misunderstanding between the junior doctor posted in the same OT and the technician regarding loading of drugs and labelling the syringes. The error occurred since both the flush syringe and muscle relaxant syringe were 10 ml syringes and incorrect labelling. We use sticking plasters as labels on which the names of the drugs are handwritten in pen. If the labels were colour coded, this error could have been avoided. Secondly, the person who loads a particular drug should label the syringe immediately before touching the next drug or syringe. This will help in reducing such errors.

 
   References Top

1.Wheeler SJ, Wheeler DW. Medication errors in anaesthesia and critical care. Anaesthesia 2005;60:257-73.  Back to cited text no. 1
    
2.Gordon PC, Llewellyn RL, James MF. Drug administration errors by South African anaesthetists - A survey. S Afr Med J 2006;96:630-2.  Back to cited text no. 2
    
3.Fasting S, Gisvold SE. Adverse drug errors in anesthesia, and the impact of coloured syringe labels. Can J Anaesth 2000;47:1060-7.  Back to cited text no. 3
    
4.Orser BA, Chen RJ, Yee DA. Medication errors in anesthetic practice: A survey of 687 practitioners. Can J Anaesth 2001;48:139-46.  Back to cited text no. 4
    
5.Khan FA, Hoda MQ. A prospective survey of intra-operative critical incidents in a teaching hospital in a developing country. Anaesthesia 2001;56:177-82.  Back to cited text no. 5
    




 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    References

 Article Access Statistics
    Viewed1104    
    Printed10    
    Emailed0    
    PDF Downloaded254    
    Comments [Add]    

Recommend this journal